Caffeine could help relieve shakes caused by Parkinson's disease, reveals study.
"This is one of the first studies to show the benefits of caffeine on motor impairment in people who have Parkinson's disease," stated Dr. Ronald Postuma, lead author of the study, a researcher in neurosciences at the RI MUHC, and Professor of Medicine in the Department of Neurology and Neurosurgery at McGill University. "Research has already shown that people who drink coffee have a lower risk of developing Parkinson's disease, but until now no study had looked at the immediate clinical implications of this finding."
Caffeine—one of the most widely used psychomotor stimulants in the world—it acts on the central nervous system and cardiovascular system by temporarily decreasing tiredness and increasing alertness. According to Dr. Postuma, sleepiness is commonly associated with Parkinson's disease. "We wanted to discover how caffeine could impact sleepiness as well as the motor symptoms of Parkinson's disease, such as slowness of movement, muscle stiffness, shaking and loss of balance."
The researchers followed a group of 61 people with Parkinson's. While the control group received a placebo pill, the other group received a 100 mg dose of caffeine twice a day for three weeks and then 200 mg twice a day for another three weeks.
"The people who received caffeine supplements experienced an improvement in their motor symptoms (a five-point improvement on the Unified Parkinson's Disease Rating Scale, a rating scale used to measure the severity of the disease) over those who received the placebo," said Dr. Postuma. "This was due to improvement in speed of movement and a reduction in stiffness." Caffeine had only borderline effects on sleepiness, and did not affect depression or nighttime sleep quality in the study participants.
Larger-scale studies need to be carried out over a longer period to clarify these caffeine-related improvements. "Caffeine should be explored as a treatment option for Parkinson's disease. It may be useful as a supplement to medication and could therefore help reduce patient dosages," concluded Dr. Postuma.